You don’t say why you need to stop taking Concor so I will only be able to provide general information.
The short answer to your question is that it must be done gradually, on the advice and under the supervision of your GP. Read on to find out more about Concor, what it does to your body and why it’s important that’s you don’t just stop taking it.
As you may be aware Concor 5mg tablets contain bisoprolol as the active ingredient. Other brands of bisoprolol include Zebeta, Cardicor and Congestor.
Bisoprolol is a beta blocker used to manage high blood pressure and to treat certain heart conditions, including angina. It has a specific action on the heart, causing it to beat more slowly and with less force, so reducing the pressure at which the blood is pumped out of the heart. This in turn reduces the blood pressure.
The dose of bisoprolol that is prescribed (strength and number of tablets) depends on the condition being treated and how well it is controlled.
The usual dose is 10mg daily, although some people may need a lower dose of 5mg daily or a higher dose up to a maximum dose of 20mg daily.
Bisoprolol is available in 2.5mg tablets. These are mainly used at the beginning of the treatment to allow a person to become accustomed to its effects, although some people may be stable at a lower dose of 2.5mg daily. The dose is often gradually increased to 5mg daily. After this the dose may be increased further according to the person’s needs.
If the maximum recommended dose is not well tolerated, gradual dose reduction or gradual discontinuation may be considered, but only under medical supervision. This is because abrupt withdrawal may in some cases cause deterioration of the condition for which the drug has been prescribed.
Below are some of the most common side effects of taking drugs containing bisoprolol. Note that medicines affect individuals differently so the side effects listed below may not occur in everyone who take bisoprolol.
Very common side effects, which may affect more than 1 in 10 people are:
Common side effects (may affect between 1in 10 to 1 in 100 people) are:
If you find that side effects or symptoms are taking place for longer than 2 weeks it would be wise to visit your GP to review your medication and agree appropriate next steps.
The dose can be reduced in increments or stopped if your doctor thinks that you need to stop taking it. An alternative medication is often prescribed once the bisoprolol is stopped. It depends on the condition being treated, your response and your needs.
As mentioned earlier it’s not safe to simply stop taking bisoprolol medication because it can have a profound effect on your heart and blood pressure and may be dangerous, even if reduced gradually. For this reason I think you need to discuss the matter your doctor.
I hope you find this information helpful.
Answered by the Health at Hand team.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA Health member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic. So if there's something on your mind, why not get in touch now.